• Man put in medically induced coma after suffering lung damage from vaping, family says

    By: Theresa Seiger, Cox Media Group National Content Desk

    Updated:

    BURLINGTON, Wis. - A Wisconsin man was placed in a medically induced coma this week due to injuries he suffered from vaping, family members told WITI and the Milwaukee Journal Sentinel.

    >> Read more trending news

    "He has some pretty bad lung damage," the 26-year-old man's brother, Patrick DeGrave, told the Journal Sentinel on Thursday. He asked the newspaper not to publish his brother's name out of respect for his privacy. 

    "He was not breathing on his own at all yesterday," DeGrave said. "His heart was weak. They weren’t sure he was going to make it."

    DeGrave's brother went to Aurora Memorial Hospital in Burlington this week after he started to experience breathing issues, WITI reported. DeGrave told the news station his brother had bought a vape cartridge containing THC from someone off the street.

    "Within 24 hours he was being medically sedated and being put in a medically induced coma," DeGrave told WITI. "These street vapes are very, very dangerous. ... The trauma that he caused to his lungs is significant. The trauma that he caused to his heart is significant."

    DeGrave told the Journal Sentinel that doctors at Aurora Memorial Hospital said three other young people were hospitalized at the same time as his brother because of injuries that appeared to be related to vaping. Authorities at the Children's Hospital of Wisconsin said Thursday that they've reported eight cases to the state this month of teenagers being hospitalized with seriously damaged lungs as an apparent result of vaping.

    "The state is currently investigating the possible causes of these illnesses, but all patients reported vaping in the weeks and months prior to being hospitalized," hospital officials said in a news release. "While an exact cause is unknown, the number of patients in such a short time frame is concerning."

    At a news conference Thursday, Children's Hospital of Wisconsin officials said most of the teenagers, who suffered from a shortness of breath and chest pain, were released after being treated, the Journal Sentinel reported. One teenager remained hospitalized Thursday.

    It was not clear whether the teens had used liquid nicotine or THC.

    "Vaping is dangerous in teenagers no matter what the product," said Michael Gutzeit, chief medical officer for the children's hospital, according to the Journal Sentinel.

    Poison control officials have been concerned about exposure to vaping products, including e-cigarettes and liquid nicotine, in recent years due to the high concentration of nicotine when compared to other tobacco products, according to the American Association of Poison Control Centers.

    Association officials said that as of June 30, poison control centers have managed 2,091 cases connected to e-cigarette devices and liquid nicotine this year. Last year, officials fielded 2,470 such cases, according to figures from the association.

    Next Up: